Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 97, NWS Aberdeen, SD

July 5, 2015Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2015, 9:12 PM CDT for Lyman County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 9:12 PM CDT (02:12 UTC)
Expired
Jul 5, 2015, 10:15 PM CDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lyman County, SD

The radar

The North Platte radar (KLNX), 208 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS53 KABR 060212
SVRABR
SDC085-060315-
/O.NEW.KABR.SV.W.0097.150706T0212Z-150706T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
912 PM CDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 911 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTH OF IDEAL TO HAMILL TO 11 MILES NORTH
  OF DALLAS...MOVING NORTHEAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IONA AROUND 935 PM CDT.
  LAKE FRANCIS CASE AROUND 940 PM CDT.
  OACOMA AND DUDE RANCH AROUND 945 PM CDT.
  RELIANCE AROUND 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9963 4374 9962 4377 9965 4373 9967
      4376 9969 4372 9972 4374 9976 4371 9975
      4370 9986 4367 9987 4370 9994 4396 9953
      4387 9931 4371 9941 4367 9947 4365 9936
      4352 9928 4350 9930
TIME...MOT...LOC 0211Z 227DEG 28KT 4370 9994 4360 9966 4340 9956 

HAIL...<.75IN
WIND...70MPH
 
$$

TMT
1 follow-up statement
695 
WWUS53 KABR 060244
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT SUN JUL 5 2015

SDC085-060315-
/O.CON.KABR.SV.W.0097.000000T0000Z-150706T0315Z/
LYMAN SD-
944 PM CDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN LYMAN COUNTY...

AT 944 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF LYMAN TO NEAR LAKE FRANCIS CASE TO
NEAR IONA...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  OACOMA...DUDE RANCH AND LAKE FRANCIS CASE AROUND 950 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9963 4374 9962 4377 9965 4373 9967
      4376 9969 4372 9972 4374 9976 4371 9975
      4370 9986 4367 9987 4370 9994 4396 9953
      4387 9931 4371 9941 4367 9947 4365 9936
      4352 9928 4350 9930
TIME...MOT...LOC 0244Z 241DEG 33KT 4378 9976 4372 9943 4352 9933 

HAIL...<.75IN
WIND...60MPH
 
$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:22 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 6:22 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 309 PM CDT SUN JUL 5 2015

CURRENT ANALYSIS SHOWS THE SURFACE LOW CENTERED OVER NORTHEAST
COLORADO/SOUTHWEST NEBRASKA...WITH THE FRONT EXTENDING FROM ABOUT
PIERRE TO ABERDEEN TO GRAND FORKS. DEWPOINTS RANGE FROM THE MID 60S
TO LOW 70S AHEAD OF THE FRONT...AND CURRENT ML CAPE VALUES HAVE
RISEN TO OVER 2000 J/KG THIS AFTERNOON. ALOFT...A 100+ KT JET STREAK
IS TRACKING ACROSS NORTHERN NORTH DAKOTA AND MODERATE TO STRONG
VORTICITY ADVECTION IS EXPECTED AHEAD OF AN APPROACHING 500 MB
TROUGH...WITH THE BEST FORCING BETWEEN 00Z-06Z. STORM MODE STILL
REMAINS SOMEWHAT UNCERTAIN. HODOGRAPHS SHOW NICE CURVATURE IN THE
LOW LEVELS OUT AHEAD OF THE FRONT...BUT IT APPEARS THAT MOST
CONVECTION WILL BE BEHIND THE BOUNDARY WHERE HODOGRAPHS BECOME MORE
STRAIGHT LINE. HI RES MODELS ARE STILL SUGGESTING ISOLATED
SUPERCELLS FORM A MULTICELL LINE AND TRACK FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA. MODEL DCAPE REMAINS QUITE HIGH...SO
DAMAGING WINDS ARE CERTAINLY A THREAT...ALONG WITH LARGE HAIL.
HEAVY RAIN ALSO REMAINS A CONCERN GIVEN PWATS AHEAD OF THE FRONT
WILL BE GREATER THAN 2 INCHES. THE LESSER THREAT LOOKS TO BE ANY
SORT OF TORNADIC DEVELOPMENT...HOWEVER CANNOT RULE OUT AN ISOLATED
SPIN UP ALONG THE LINE OF STORMS TONIGHT.

SHOWERS AND THUNDERSTORMS MAY LINGER INTO MONDAY MORNING ACROSS THE
EASTERN CWA...BUT A MUCH DRIER AIRMASS WILL MOVE IN DURING THE
AFTERNOON HOURS. IN FACT...BL DEWPOINTS ARE PROGGED TO BE IN THE 40S
MONDAY AFTERNOON. THE AIRMASS SLOWLY MOVES EAST ON TUESDAY...MARKING
THE RETURN OF SOUTHERLY WINDS AND THUNDERSTORM CHANCES LATE TUESDAY
NIGHT.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN JUL 5 2015

EXTENDED PERIOD STARTS OFF WITH SHORTWAVE ENERGY TRACKING INTO THE
WESTERN DAKOTAS. EC IS A BIT MORE AGGRESSIVE WITH QPF AND SUGGESTING
A MORE ACTIVE SYSTEM COMPARED TO THE GFS. DID NOT STRAY TOO FAR FROM
SUPERBLEND POPS WHICH LIMITS CHANCES TO THE WESTERN CWA. PERIOD THEN
LOOKS MOSTLY DRY UNTIL PERHAPS THE FIRST PART OF THE WEEKEND WHEN
MODELS TRY TO BRING ADDITIONAL SHORTWAVE ENERGY INTO THE AREA. 850
MB TEMPS GET RATHER WARM THROUGH THE END OF THE WEEK INTO SATURDAY.
BUMPED UP HIGHS JUST ANOTHER DEGREE OR TWO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 619 PM CDT SUN JUL 5 2015

A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OVER THE REGION THIS
EVENING...WITH SHOWERS AND STORMS IN ITS VICINITY. SOME POSSIBLY
SVR AT KPIR/KATY. OVERALL THOUGH VFR CONDITIONS ARE EXPECTED
EXCEPT DURING ANY THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Jul 5, 4:27 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT SUN JUL 5 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
427 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG STORMS WILL CONTINUE EAST OF THE JAMES VALLEY EARLY THIS
MORNING. A FEW WEAK STORMS WILL ALSO DRIFT OUT OF NORTH DAKOTA
LATER THIS MORNING. SEVERE WEATHER LOOKS MUCH MORE LIKELY LATE
THIS AFTERNOON AND THROUGH THE EVENING HOURS WITH STRONG WINDS AND
HAIL THE MAIN THREAT. HEAVY RAIN IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 5, 3:46 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 NNE SANSARC           44.57N 100.99W
07/04/2015  E2.50 INCH       STANLEY            SD   PUBLIC

            HAIL LASTED 5-10 MINUTES AND TOOK SOME STEMS AND LEAVES
            OFF SOME PLANTS

&&

EVENT NUMBER ABR1500526

VIPOND
Local storm report, Jul 5, 4:09 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             11 N SANSARC            44.66N 101.03W
07/04/2015  E1.50 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500527

VIPOND
Local storm report, Jul 5, 4:44 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
444 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             8 ENE LOWRY             45.37N  99.84W
07/04/2015  E1.00 INCH       WALWORTH           SD   PUBLIC

            HAIL LASTED 15 MINUTES AND STRIPPED SOME LEAVES OFF
            TREES

&&

EVENT NUMBER ABR1500528

VIPOND
Local storm report, Jul 5, 5:00 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             NORTHVILLE              45.16N  98.58W
07/05/2015  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

            HAIL DAMAGED SOME TOMATO PLANTS AT RESIDENCE IN
            NORTHVILLE AND A CORN CROP JUST NORTH OF TOWN

&&

EVENT NUMBER ABR1500529

VIPOND
Local storm report, Jul 5, 8:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 S CORONA              45.29N  96.77W
07/05/2015  E0.75 INCH       GRANT              SD   TRAINED SPOTTER

            SPOTTER ALSO REPORTED WIND GUSTS ESTIMATED AT 50 MPH

0810 PM     HAIL             1 S CORONA              45.32N  96.77W
07/05/2015  E0.88 INCH       GRANT              SD   TRAINED SPOTTER

            CORN FIELD NEARBY HAS BEEN STRIPPED OF ITS LEAVES

&&

EVENT NUMBER ABR1500530
EVENT NUMBER ABR1500531

VIPOND
Local storm report, Jul 5, 9:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       4 S GARDEN CITY         44.90N  97.58W
07/05/2015  M1.75 INCH       CLARK              SD   CO-OP OBSERVER

            RAINFALL DURATION WAS ABOUT 45 MINUTES LEADING TO
            STANDING WATER IN LOW LYING AREAS

&&

EVENT NUMBER ABR1500531

VIPOND

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:24 PM CDTSevere Thunderstorm WarningABRJones, Lyman51 min
Jul 5, 7:46 PM CDTSevere Thunderstorm WarningABRGrant, Roberts44 min
Jul 5, 8:58 PM CDTFlash Flood WatchABRClark, Codington, Deuel, Grant, Hamlin6 hr
Jul 5, 10:12 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman22 min
Jul 5, 10:28 PM CDTFlash Flood WarningABRCodington, Deuel, Hamlin6 hr
Jul 6, 4:37 AM CDTFlash Flood WarningABRCodington, Deuel, Hamlin4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.